Is Imodium Addiction Possible?

If you heard someone talk about Imodium addiction, you may be somewhat surprised. You may even be incredulous if someone suggested that you were addicted to this seemingly simple drug that’s in your medicine cabinet. Imodium, or loperamide in its generic form, is a common over-the-counter medication that is used to treat both acute and chronic diarrhea. It works by slowing down the flow of liquids and electrolytes into the bowel. This reduces the movement of the bowel and the frequency of bowel movements. Imodium can be taken orally as a capsule, a tablet or a liquid.

You may already know this if you have taken it. What you may not know is that loperamide can be addictive. It is actually a synthetic peripheral mu opioid antagonist. Loperamide brings relief from diarrhea symptoms by blocking the opioid receptors in the gut. In small doses, it is not a dangerous drug. However, when taken in large quantities, loperamide can result in an opiate-like high. The side effects can be dangerous and even deadly.

If you or a loved one are struggling with Imodium addiction, look into our drug rehab programs in Asheville, NC.

Why Some People Abuse Imodium

Imodium is a legal, inexpensive alternative to illegal and prescription opioids. There is no social stigma associated with its use. Furthermore, users can buy hundreds of pills for relatively little and use large numbers in just one day. This can give them a sense of euphoria similar to that produced by heroin or oxycodone. All these factors give Imodium a high potential for abuse.

Many people also use the drug to manage withdrawal symptoms associated with the usual opioid drugs. Instead of taking loperamide to get a high, they use it to treat physical dependence on opioids. However, using loperamide as an opioid replacement requires very large doses. This leads to the possibility of overdose. Taking large amounts of this drug frequently can result in life-threatening respiratory depression and cardiac arrhythmia.

Indicators of Imodium Overdose

When taken as prescribed or as recommended on the label, it’s difficult to overdose on Imodium. However, if you take a large dose, you may experience:

  • Rapid heartbeat
  • Erratic heartbeat
  • Shortness of breath
  • Fainting
  • Constipation
  • Unresponsiveness
  • Paralyzed gastrointestinal tract

If you or someone you know is experiencing these symptoms, it’s a medical emergency and you should call 911. You shouldn’t attempt to treat these issues at home without the help of a medical professional.

Signs of Loperamide Addiction

There’s a belief that loperamide is safe since is sold over-the-counter. However, even people who have been prescribed higher doses for diarrheal or gastrointestinal pain can get used to having the drug in their system. They can become addicted. After a user has developed physical dependence, they will experience withdrawal symptoms when they try to stop taking loperamide. These symptoms are quite similar to those experienced during opioid withdrawal. They include depression, anxiety, irritability, nausea, vomiting, cramps, diarrhea, and excessive sweating.

Signs that someone may be addicted include:

  • Taking loperamide for longer than it was prescribed or after it’s no longer needed
  • Needing increasing amounts of the drug to produce the same effects
  • Spending most of their time thinking about loperamide
  • Constantly using the drug and being unable to stop even if they want to
  • Faking symptoms so they can get a prescription for loperamide
  • Substituting loperamide for opioids get a high
  • Sudden changes in hygiene, appearance or behavior

Imodium addiction is as dangerous as other forms of opiate addiction. Misuse appears to be on the rise, perhaps because of the drug’s easy availability in grocery stores and pharmacies. Because it is a prescribed drug, users may believe that it is safe to use. However, loperamide can lead to digestive problems, gastrointestinal issues, and cardiovascular risks.

Get Help from Asheville Recovery Center and Treat Your Imodium Addiction

The dangers of loperamide abuse are clear. All drugs can be dangerous if they’re not used as intended. If you or a loved one is struggling with Imodium addiction, you need to get help from an addiction treatment professional. Whether loperamide is your drug of choice or you use it in addition to other opioids, you can develop a healthier lifestyle.  Contact Asheville Recovery Center today and learn about our treatment options. We offer a variety of interventions that can help you to get through the time of your life and achieve sobriety. Regardless of how long you’ve been misusing Imodium or another drug, you can recover.

Share on facebook
Share on twitter
Share on linkedin
Share on reddit